Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


The Kauffman bracket skein module of two-bridge links

Authors: Thang T. Q. Le and Anh T. Tran
Journal: Proc. Amer. Math. Soc. 142 (2014), 1045-1056
MSC (2010): Primary 57N10; Secondary 57M25
Published electronically: December 12, 2013
MathSciNet review: 3148538
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We calculate the Kauffman bracket skein module (KBSM) of the complement of all two-bridge links. For a two-bridge link, we show that the KBSM of its complement is free over the ring $ \mathbb{C}[t^{\pm 1}]$ and when reducing $ t=-1$, it is isomorphic to the ring of regular functions on the character variety of the link group.

References [Enhancements On Off] (What's this?)

  • [BH] G. W. Brumfiel and H. M. Hilden, $ {\rm SL}(2)$ representations of finitely presented groups, Contemporary Mathematics, vol. 187, American Mathematical Society, Providence, RI, 1995. MR 1339764 (96g:20004)
  • [BL] Doug Bullock and Walter Lo Faro, The Kauffman bracket skein module of a twist knot exterior, Algebr. Geom. Topol. 5 (2005), 107-118 (electronic). MR 2135547 (2006a:57012),
  • [Bu1] Doug Bullock, The $ (2,\infty )$-skein module of the complement of a $ (2,2p+1)$ torus knot, J. Knot Theory Ramifications 4 (1995), no. 4, 619-632. MR 1361084 (96j:57003),
  • [Bu2] Doug Bullock, Rings of $ {\rm SL}_2({\bf C})$-characters and the Kauffman bracket skein module, Comment. Math. Helv. 72 (1997), no. 4, 521-542. MR 1600138 (98k:57008),
  • [BZ] Gerhard Burde and Heiner Zieschang, Knots, 2nd ed., de Gruyter Studies in Mathematics, vol. 5, Walter de Gruyter & Co., Berlin, 2003. MR 1959408 (2003m:57005)
  • [CM] Laurent Charles and Julien Marché, Multicurves and regular functions on the representation variety of a surface in SU(2), Comment. Math. Helv. 87 (2012), no. 2, 409-431. MR 2914854,
  • [FGL] Charles Frohman, Răzvan Gelca, and Walter Lofaro, The A-polynomial from the noncommutative viewpoint, Trans. Amer. Math. Soc. 354 (2002), no. 2, 735-747 (electronic). MR 1862565 (2003a:57020),
  • [Ga] Stavros Garoufalidis, On the characteristic and deformation varieties of a knot, Proceedings of the Casson Fest, Geom. Topol. Monogr., vol. 7, Geom. Topol. Publ., Coventry, 2004, pp. 291-309 (electronic). MR 2172488 (2006j:57028),
  • [Ge] Răzvan Gelca, On the relation between the $ A$-polynomial and the Jones polynomial, Proc. Amer. Math. Soc. 130 (2002), no. 4, 1235-1241 (electronic). MR 1873802 (2002m:57015),
  • [Ka] Louis H. Kauffman, State models and the Jones polynomial, Topology 26 (1987), no. 3, 395-407. MR 899057 (88f:57006),
  • [Le] Thang T. Q. Lê, The colored Jones polynomial and the $ A$-polynomial of knots, Adv. Math. 207 (2006), no. 2, 782-804. MR 2271986 (2007k:57021),
  • [LM] Alexander Lubotzky and Andy R. Magid, Varieties of representations of finitely generated groups, Mem. Amer. Math. Soc. 58 (1985), no. 336, xi+117. MR 818915 (87c:20021)
  • [LT] T. Le and A. Tran, On the AJ conjecture for knots, arXiv:1111.5258.
  • [Ma] Julien Marché, The skein module of torus knots, Quantum Topol. 1 (2010), no. 4, 413-421. MR 2733247 (2011k:57019),
  • [Pr] Józef H. Przytycki, Fundamentals of Kauffman bracket skein modules, Kobe J. Math. 16 (1999), no. 1, 45-66. MR 1723531 (2000i:57015)
  • [PS] Józef H. Przytycki and Adam S. Sikora, On skein algebras and $ {\rm Sl}_2({\bf C})$-character varieties, Topology 39 (2000), no. 1, 115-148. MR 1710996 (2000g:57026),
  • [Ri] Robert Riley, Algebra for Heckoid groups, Trans. Amer. Math. Soc. 334 (1992), no. 1, 389-409. MR 1107029 (93a:57010),
  • [Si] Adam S. Sikora, Character varieties, Trans. Amer. Math. Soc. 364 (2012), no. 10, 5173-5208. MR 2931326,
  • [Tu] Vladimir G. Turaev, Skein quantization of Poisson algebras of loops on surfaces, Ann. Sci. École Norm. Sup. (4) 24 (1991), no. 6, 635-704. MR 1142906 (94a:57023)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57N10, 57M25

Retrieve articles in all journals with MSC (2010): 57N10, 57M25

Additional Information

Thang T. Q. Le
Affiliation: School of Mathematics, Georgia Institute of Technology, 686 Cherry Street, Atlanta, Georgia 30332

Anh T. Tran
Affiliation: School of Mathematics, Georgia Institute of Technology, 686 Cherry Street, Atlanta, Georgia 30332
Address at time of publication: Department of Mathematics, The Ohio State University, 231 West 18th Avenue, Columbus, Ohio 43210

Keywords: Skein module, character variety, two-bridge link
Received by editor(s): November 7, 2011
Received by editor(s) in revised form: April 17, 2012
Published electronically: December 12, 2013
Additional Notes: The first author was supported in part by the National Science Foundation
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society